Mississippi, 2003Flash Flood and Damaging Winds in Mississippi, August 4, 2003
August 4, 2003 · NWS JAN · 5 events in 3 counties and zones
4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $84,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 4, 2:00 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 4, 2:00 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON AUG 4 2003
CONVECTION IS GETTING A LITTLE SLOWER START ACROSS OUR AREA THIS
AFTERNOON BUT LATEST LOOK AT THE RADAR INDICATES SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING OVER CENTRAL MISSISSIPPI. EXPECT
CONVECTION TO CONTINUE INTO THE EVENING AS OUR MOIST AIRMASS
CONTINUES TO DESTABILIZE THE REMAINDER OF THE AFTERNOON. LATEST
300MB RUC ANALYSIS HAS THE NOSE OF A JET STREAK MOVING INTO NRN
MISSISSIPPI WHICH WILL AID THE DEVELOPMENT OF SEVERE STORMS THIS
AFTN ACROSS NRN MISSISSIPPI. THE THREAT FOR SEVERE THUNDERSTORMS
SHOULD REMAIN MORE ISOLATED OVER OUR AREA. REFER TO OUR HWO FOR
ADDITIONAL INFORMATION CONCERNING THE POTENTIAL FOR SEVERE WX.
MODELS AGREE THAT THE UPPER TROUGH OVER THE ERN CONUS WILL DRIFT
EAST THROUGH WEDNESDAY AS THE CLOSED UPPER LOW OVER THE GREAT LAKES
REGION LIFTS TO THE NORTHEAST. THEY ALSO PEG A SHORTWAVE MOVING
ACROSS OUR AREA TUESDAY. DIFFERENCES OCCUR AT THE SURFACE AND THE
EVOLUTION OF A LOW PRESSURE CENTER THAT THE GFS MOVES RAPIDLY EAST
TUESDAY NIGHT WITH A TRAILING COLD FRONT INTO NRN MISSISSIPPI. WL
DOWNPLAY THE LOW BUT GO WITH A GENERAL TROUGH THAT WL RESULT IN
CONTINUED HIGHER POPS ACROSS OUR NRN COUNTIES THROUGH WEDNESDAY. THE
GFS PROGGS A STRONGER SHORTWAVE SLIDING SOUTH OVER OUR AREA LATE
THURSDAY THAT WILL DEEPEN THE UPPER TROUGH OVER US AND DRIVE THE
WEAK SFC TROUGH TO THE SOUTH INTO OUR AREA.
EXTENDED: FRI-MON THIS WEAK TROUGH WILL DRIFT SOUTH THROUGH THE AREA
FRIDAY. THE GFS PUSHES THE TROUGH TO THE COAST BY FRIDAY MORNING BUT
WL OPT FOR A SLOWER MOVEMENT AND HOLD POPS IN FOR THE WHOLE AREA
FRIDAY. DRIER AIR WILL FILTER INTO THE REGION BEHIND THE TROUGH WITH
DEW PT TEMPERATURES LOWERING INTO THE MID 60S ACROSS OUR NORTHERN
ZONES AND UPPER 60S SOUTH. ANOTHER SHORTWAVE WILL MOVE ACROSS THE
AREA SATURDAY BUT MOISTURE IS EXPECTED TO BE LIMITED AND WL LEAVE
OUT MENTION OF POPS FOR NOW. THE DRY TREND WILL LAST THROUGH SUNDAY.
YET ANOTHER SHORTWAVE WILL DROP SOUTH OVER THE AREA MONDAY. THIS
SHORTWAVE WILL TAKE A MORE SOUTHERLY TRACK OVER THE ARKLATEX REGION.
ENOUGH MOISTURE IS EXPECTED TO BE AVAILABLE TO DEVELOP A FEW STORMS
OVER OUR SE ARKANSAS COUNTIES AND LOUISIANA PARISHES SO HAVE
INTRODUCED SLGT CHC POPS IN FOR MONDAY AFTN OVER THE WESTERN PORTION
OF THE CWA.
PRELIM NUMBERS...
JAN BB 072/090 072/090 072 22342
BBBBB 092/071 092/071 093/070 092/070 090 44332211102
MEI BB 071/090 071/090 070 22343
BBBBB 092/070 092/068 093/067 092/068 091 43332211101
22Hazardous weather outlook, Aug 4, 2:48 PM CST, 1 hour 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
052048-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT MON AUG 04 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND TUESDAY...
...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
ENTIRE AREA THIS AFTERNOON AND EVENING AND AGAIN ON TUESDAY.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE PRIMARILY NORTH OF
THE INTERSTATE 20 CORRIDOR.
A SERIES OF MID LEVEL DISTURBANCES WILL MOVE INTO THE LOWER
MISSISSIPPI RIVER VALLEY THIS AFTERNOON THROUGH TUESDAY. WITH A
MOIST AND UNSTABLE ATMOSPHERE IN PLACE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE HEAT OF
THE DAY. THE MID-LEVEL WIND FIELDS ASSOCIATED WITH THESE
DISTURBANCES WILL BE STRONG ENOUGH TO SUPPORT ORGANIZED
THUNDERSTORM DEVELOPMENT AND ISOLATED SEVERE WEATHER.
THIS AFTERNOON AND EVENING...THE FAVORED AREA FOR SEVERE STORMS
WILL BE EAST OF A LINE FROM GRENADA TO FOREST TO QUITMAN
MISSISSIPPI. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM WILL
BE DAMAGING WINDS IN EXCESS OF 60 MPH AND SMALL HAIL. THE
THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET.
TONIGHT AND TUESDAY...A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL
APPROACH EXTREME SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI
EARLY TUESDAY MORNING. THESE SHOWERS AND THUNDERSTORMS WILL
LIKELY WEAKEN AS THEY MOVE INTO THE REGION AND REDEVELOP DURING
THE DAY TUESDAY. THE FAVORED AREA FOR SEVERE THUNDERSTORMS
DEVELOPMENT WILL BE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR. AGAIN...THE PRIMARY THREAT WILL BE WIND GUSTS IN
EXCESS OF 60 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 4, 3:33 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CDT MON AUG 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 3 E TALLULAH LA WIND DAMAGE
08/02/03 MADISON LA A FEW TREES DOWN REPORTED
BY MADISON LA PARISH EMA.
0728 AM PHILADELPHIA MS WIND DAMAGE
08/03/03 NESHOBA A FEW TREES DOWN REPORTED
BY NESHOBA COUNTY EMA.
0300 PM ACKERMAN MS WIND DAMAGE
08/03/03 CHOCTAW SEVERAL OUTAGES CAUSED BY
TREE LIMBS DOWN ON POWER
LINES. REPORTED BY 4
COUNTY ELECTRIC POWER
ASSOCIATION.
0315 PM STARKVILLE MS WIND DAMAGE
08/03/03 OKTIBBEHA SEVERAL OUTAGES CAUSED BY
TREE LIMBS DOWN ON POWER
LINES. REPORTED BY 4
COUNTY ELECTRIC POWER
ASSOCIATION.
0455 PM COLLINS MS WIND DAMAGE
08/03/03 COVINGTON A FEW TREES DOWN REPORTED
BY COVINGTON COUNTY EMA.
0515 PM MS WIND DAMAGE
08/03/03 YAZOO A FEW LIMBS DOWN ON POWER
LINES. REPORTED BY YAZOO
VALLEY ELECTRIC POWER
ASSOCIATION.
0520 PM MADISON MS WIND DAMAGE
08/03/03 MADISON A FEW LIMBS DOWN ON
POWERLINES. REPORTED BY
ENTERGY.
0530 PM MOSELLE MS WIND DAMAGE
08/03/03 JONES SCATTERED OUTAGES CAUSED
BY TREE LIMBS DOWN ON
POWER LINES. REPORTED BY
DIXIE ELECTRIC POWER
ASSOCIATION.
0530 PM VICKSBURG MS WIND DAMAGE
08/03/03 WARREN MANY CUSTOMERS WITHOUT
POWER DUE TO TREE LIMBS
DOWN ON POWER LINES.
SOME WIND DAMAGE TO POWER
POLES AS WELL. ABOUT
17,000 CUSTOMERS WITHOUT
POWER IN SERVICE AREA
OVER WEEKEND. REPORTED
BY ENTERGY.
0550 PM CLINTON MS WIND DAMAGE
08/03/03 HINDS TREE LIMBS DOWN ON POWER
LINES. REPORTED BY
ENTERGY.
0610 PM JACKSON MS WIND DAMAGE
08/03/03 HINDS SEVERAL OUTAGES CAUSED BY
TREE LIMBS DOWN ON POWER
LINES. REPORTED BY
ENTERGY.
0650 PM MS WIND DAMAGE
08/03/03 RANKIN FEW OUTAGES CAUSED BY
LIMBS DOWN ON POWER LINES
IN SOUTHERN PART OF
COUNTY. REPORTED BY
SOUTHERN PINE ELECTRIC
POWER ASSOCIATION.Thunderstorm Wind, Neshoba
- When
- August 4, 4:45 PM CST
- Where
- Neshoba County, 8 mi N of Philadelphia
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.883, -89.117
A few trees were blown down.
Thunderstorm Wind, Neshoba
- When
- August 4, 5:30 PM CST
- Where
- Neshoba County, House
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.633, -89.000
A few trees were blown down.
Flash Flood, Lowndes
- When
- August 4, 7:00 PM CST to 8:00 PM CST
- Where
- Lowndes County, Columbus
- Property damage
- $80,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.473, -88.443 (the zone’s center; the record gives no point)
Heavy rains caused portions of Lee Middle School to flood. Several inches of water covered the lowest floor of the school and damaged several rooms. In addition, several streets were flooded around town.
Thunderstorm Wind, Lowndes
- When
- August 4, 8:30 PM CST
- Where
- Lowndes County, New Hope
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.467, -88.317
A few trees were blown down.
Thunderstorm Wind, Oktibbeha
- When
- August 4, 10:35 PM CST
- Where
- Oktibbeha County, 7 mi SW of Starkville
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.400, -88.917
A few large limbs were blown onto powerlines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lightning Strikes in Ohio, August 4, 20031 death · 1 injured · 11 events
- Flash Flood and Hail in Tennessee, August 4 to 5, 20034 injured · $125,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kentucky, August 4, 2003$1.5 million · 70 kt wind · 6 events
- Flash Flood and Flood in Ohio, August 4, 2003$841,000 · 1.75 in hail · 15 events
- Tornado and Hail in Virginia, August 4 to 5, 2003$100,000 · F1 · 7 events
- Flash Flooding in New York, August 4, 2003$202,000 · 5 events
- Flash Flood in Kentucky, August 4, 2003$150,000 · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 4, 2003$101,000 · 50 kt wind · 2 events
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Damaging Winds in Texas, August 4, 2003$75,000 · 56 kt wind · 5 events
- Flash Flooding and Hail in Georgia, August 4, 2003$44,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379000, 5379001, 5379004, 5379002, 5379003.